Codeine can kill some children when it is used to help with pain after tonsil and adenoid surgery, and it shouldn’t be used any more, the Food and Drug Administration cautioned on Wednesday.
The FDA said it was adding a strong warning, called a boxed warning, to the label of the drug, and also will warn that it is not to be used in certain patients – especially children after tonsil or adenoid surgery.
“Health care professionals should prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Codeine should not be used for pain in children following these procedures,” the FDA says in a statement.
Last year, the FDA said it was investigating the deaths of three children. They died after getting their tonsils or adenoids removed, and had been given codeine to ease the pain. Codeine is turned into morphine in the liver, and morphine can suppress breathing.
“Many of the cases of serious adverse events or death occurred in children with obstructive sleep apnea who received codeine after a tonsillectomy and/or adenoidectomy,” the FDA said.
The children appeared to have metabolisms that natually converted codeine to morphine at an unusually high rate – meaning they got a higher-than-expected dose of the drug once the body processed it.
“Since these children already had underlying breathing problems, they may have been particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine. However, this contraindication applies to all children undergoing tonsillectomy and/or adenoidectomy because it is not easy to determine which children might be ultra-rapid metabolizers of codeine," the FDA says.
The FDA says between one and seven percent of people are “ultra-rapid metabolizers,” but people of North African, Ethiopian, Greek and African-American descent are especially likely to be.
The FDA says parents should call 911 if their children have been given codeine and show any of these signs:
- Unusual sleepiness, such as being difficult to wake up
- Disorientation or confusion
- Labored or noisy breathing, such as breathing shallowly with a “sighing” pattern of breathing or deep breaths separated by abnormally long pauses
- Blueness on the lips or around the mouth
- Nursing moms: Watch out for codeine
- Common pain meds don't always work, study finds
- Ibuprofen works best for kids' pain - study